Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

April 6, 2002Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 6, 2002, 7:53 PM CST for Winkler County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2002, 7:53 PM CST (01:53 UTC)
Expired
Apr 6, 2002, 8:45 PM CST
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070153
SVRMAF
TXC495-070245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CST SAT APR 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WINKLER COUNTY IN WEST TEXAS

* UNTIL 845 PM CST

* AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTERN WINKLER COUNTY...OR ABOUT 9       
  MILES WEST OF KERMIT...MOVING NORTHEAST AT 30 MPH.  THIS STORM     
  WILL CROSS HIGHWAY 18 NORTH OF KERMIT. 

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3208 10280 3180 10322 3189 10333 3199 10328
          3199 10307 3208 10305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:36 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 6, 1:36 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CST SAT APR 6 2002

ELEMENTS APPEAR TO BE COMING TOGETHER FOR A BUSY AFTERNOON...EVENING
...AND OVERNIGHT.  DRYLINE SITUATED FROM NEAR CARLSBAD TO ALPINE TO
BIG BEND AT 06/18Z.  MAIN SHORTWAVE TROUGH OVER WESTERN ARIZONA THIS
AFTERNOON...WITH A STRONG SHORTWAVE EJECTING NORTHEAST THROUGH
ARIZONA AND A BIT WEAKER IMPULSE TRAVERSING NORTHERN MEXICO AND
SOUTHERN NEW MEXICO.  ALREADY SEEING WEAK RETURNS ON KMAF RADAR...
WEST OF DRYLINE AND MOVING INTO WESTERN EDDY COUNTY AT 06/19Z.
PLENTY OF MOISTURE OVER EASTERN TWO THIRDS OF THE CWA WITH DEWPOINTS
GENERALLY IN THE 50S.  EXPECT SYNOPTIC SCALE LIFT TO INCREASE OVER
WESTERN CWA BETWEEN 06/21Z AND 07/00Z.  THINK WE WILL HAVE ENOUGH
INSTABILITY FOR THUNDERSTORMS TO INITIATE ALONG THE DRYLINE DURING
THIS TIME.  CAPE OF 1000-1500 J/KG AND LI/S OF -4 TO -5 PROGGED ALONG
DRYLINE...WITH GOOD VERTICAL WIND SHEAR PROFILE.  WIDELY SCATTERED
ACTIVITY WILL MOVE NORTHEAST...AND ALONG WITH ADDITIONAL LIFT...
INCREASING MOIST LOW LEVEL FLOW AT H85 (45-50KT BY 07/03Z)...AND LFQ
OF H25 JET THIS EVENING...SPUR MORE WIDESPREAD ELEVATED TSRA
DEVELOPMENT THROUGH SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND
THE LOW ROLLING PLAINS ABOVE COOL AIRMASS.  INHERITED FORECAST IN
GOOD SHAPE WITH THIS SCENARIO...SO WILL NOT BE CHANGING TOO MUCH.
MCS COULD BE IN THE CARDS FOR THE OVERNIGHT PERIOD WITH ACTIVITY
EXPECTED TO DIMINISH LATE TONIGHT.

WILL GO WITH CHANCE POPS IN THE NORTHEAST ZONES SUNDAY MORNING AND
SLIGHT CHANCE IN ADJACENT GROUPS TO THE WEST AND SOUTHWEST AS MAIN
TROUGH AXIS AND ATTENDANT SHORTWAVE PASS OVER AREA SUNDAY AROUND
18Z.  TEMPERATURES SUNDAY MAY BE COOLER THAN MOS WITH UPPER TROUGH
OVERHEAD...AND IN SPITE OF SOUTHWEST SURFACE FLOW.  SHOULD SEE DRY
CONDITIONS THEREAFTER.  TEMPERATURES WILL BE NEAR NORMAL MONDAY.

EXPECTING A LITTLE COOLER TEMPERATURES TUESDAY AND WEDNESDAY AS
SURFACE HIGH PRESSURE SETTLES IN BEHIND UPPER TROUGH.  WILL KEEP THE
FORECAST DRY THROUGH THE EXTENDED AND WARM TEMPERATURES DAYS 5...6...
AND 7.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  54/75/46/74   7200
LSA  50/73/41/70   7200
6R6  57/80/52/82   5100
MRF  44/69/36/73   3-00
CNM  50/75/45/74   5000

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Apr 6, 2:30 PM CST, 5 hours 23 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 6 2002

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA AND WESTERN
ARIZONA AT NOON SATURDAY WILL APPROACH SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH EARLY SUNDAY.  IN ADVANCE OF THIS SYSTEM...LOW LEVEL
MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA.  A DRYLINE WILL
DEVELOP ACROSS SOUTHEAST NEW MEXICO AND AND WEST TEXAS BY LATE
SATURDAY AFTERNOON.

.SEVERE THUNDERSTORM THREAT...
AS UPPER LEVEL STORM SYSTEM APPROACHES THE REGION...THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL FIRST
DEVELOP NEAR THE DRYLINE IN THE VICINITY OF THE PECOS RIVER...AND
ALSO NEAR THE GUADALUPE AND DAVIS MOUNTAINS.

CONDITIONS WILL BE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO BECOME
SEVERE.  EXPECTED INSTABILITY AND WIND SHEAR SUPPORT THE DEVELOPMENT
OF SUPERCELL STORMS.  THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.  HOWEVER...AN ISOLATED TORNADO WILL BE
POSSIBLE... ESPECIALLY ACROSS THE TRANS PECOS REGION...SOUTHEAST NEW
MEXICO... AND THE WESTERN PERMIAN BASIN THROUGH MID EVENING.

THUNDERSTORMS WILL SPREAD NORTHEAST DURING THE EVENING AND OVERNIGHT
HOURS...INTO THE REMAINDER OF THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS.  ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL DIMINISH
SOMEWHAT LATE THIS EVENING...A FEW OF THESE STORMS MAY ALSO BE
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION.  SKYWARN STORM SPOTTER ACTIVATION MAY BE REQUESTED FOR
SATURDAY AFTERNOON AND EVENING.
Special weather statement, Apr 6, 5:53 PM CST, 2 hours before
NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-080-081-258-
070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CST SAT APR 6 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1100 PM CST (1000 PM MST) SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BREWSTER...CRANE...CULBERSON...ECTOR...GAINES...JEFF
DAVIS...LOVING...PECOS...REEVES...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4
INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Apr 6, 7:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CST SAT APR 06 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    43 E PINE SPRINGS         TX   1.75 INCH HAIL
04/06/02   CULBERSON                      REPORTED BY A STORM
                                          SPOTTER ALONG FARM TO
                                          MARKET ROAD 652.
Local storm report, Apr 6, 7:40 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CST SAT APR 06 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    45 E PINE SPRINGS         TX   1.75 INCH HAIL
04/06/02   CULBERSON                      QUARTER TO GOLFBALL
                                          SIZE HAIL REPORTED BY A
                                          STORM SPOTTER ALONG
                                          FARM TO MARKET ROAD 652.
Local storm report, Apr 6, 7:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 PM CST SAT APR 06 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    17 NW MENTONE             TX   1 INCH HAIL
04/06/02   LOVING                         QUARTER SIZE HAIL
                                          REPORTED ALONG FARM TO
                                          MARKET ROAD 652
                                          ONE-HALF MILE INTO
                                          LOVING COUNTY. REPORTED
                                          BY A STORM SPOTTER.
Local storm report, Apr 6, 7:47 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CST SAT APR 06 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N ORLA                  TX   1 INCH HAIL
04/06/02   REEVES                         QUARTER SIZE HAIL TWO
                                          INCHES DEEP ON HIGHWAY
                                          285.  REPORTED BY A
                                          STORM SPOTTER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:22 PM CSTSevere Thunderstorm WarningMAFReeves53 min
Apr 6, 6:45 PM CSTSevere Thunderstorm WarningMAFLoving60 min
Apr 6, 8:43 PM CSTSevere Thunderstorm WarningMAFAndrews47 min
Apr 7, 12:48 PM CDTSevere Thunderstorm WarningMAFUpton42 min
Apr 7, 12:51 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
Apr 7, 12:53 PM CDTSevere Thunderstorm WarningMAFUpton37 min
Apr 7, 1:00 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Apr 7, 1:07 PM CDTSevere Thunderstorm WarningMAFPecos23 min
Apr 7, 1:36 PM CDTSevere Thunderstorm WarningMAFPecos24 min
Apr 7, 2:47 PM CDTSevere Thunderstorm WarningMAFReagan43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.